Alert archive / Virginia / Special Weather Statements in 2015
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Jul 20, 2015, 4:21 PM EDT for Lee County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2015, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 20, 2015, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
County Lee County, VA
The radar
The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
545
WWUS84 KMRX 202021
SPSMRX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUL 20 2015
VAZ001-005-202100-
SCOTT VA-LEE VA-
421 PM EDT MON JUL 20 2015
SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT...AND LEE COUNTIES
UNTIL 500 PM EDT...
AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PENNINGTON GAP...OR NEAR JONESVILLE...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JONESVILLE...PENNINGTON GAP...ST. CHARLES...DUFFIELD...CLINCHPORT...
DRYDEN...ROSE HILL...JASPER...PATTONSVILLE AND EWING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3685 8285 3681 8278 3683 8274 3660 8274
3661 8366 3667 8351 3667 8342 3671 8330
3674 8314 3678 8313 3682 8310 3689 8287
TIME...MOT...LOC 2020Z 255DEG 16KT 3673 8306
$$
TGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:44 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 20, 3:44 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 344 PM EDT MON JUL 20 2015 .SHORT TERM (TONIGHT AND TOMORROW)...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH THE AREA THROUGH THE AFTERNOON AND EVENING. SHEAR IS WEAK....BUT PLENTY OF DRY AIR IN THE MID LEVELS AND PW VALUES ARE HIGH. SO MAIN THREATS WITH THIS STORM ARE DAMAGING WINDS...FROM DOWNBURSTS...AND HEAVY RAINFALL. AS THE EVENING PROGRESSES...MORE MOISTURE WILL ARRIVE IN THE MID AND UPPER LEVELS...INCREASING THE PW VALUES AND THE MAIN THREAT WILL BE HEAVY RAINFALL AND STRONG WINDS. MODELS DIFFER ON ANY SHOWERS OR STORMS WILL MAKING IT THROUGH THE MORNING HOURS ON TUESDAY...SO HAVE ONLY INCLUDED CHANCE FOR TOMORROW MORNING. TUESDAY EVENING...A FRONTAL BOUNDARY MOVES THROUGH THE AREA...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN IN THE AFTERNOON. WINDS WILL BE STRONGER THROUGH THE PROFILE ON TUESDAY AFTENROON...WITH DRY AIR AGAIN IN THE MID AND UPPER LEVELS. MAIN THREATS WILL BE DAMAGING WIND AND HAIL. TUESDAY...HEAT INDICES WILL AGAIN BE IN THE MID TO UPPER 90S...TOPPING OUT IN THE TRIPLE DIGITS FOR SOUTHERN PLATEAU AND SOUTHERN VALLEY. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...AT THE BEGINNING OF THIS PERIOD...WE ARE IN A WESTERLY FLOW WITH THE UPPER TROUGH IN EASTERN CANADA AND THE UPPER RIDGE OVER THE GULF COAST. THROUGH THE FOLLOW SEVERAL DAYS THIS PATTERN SHIFTS CLOCKWISE SLOWLY AS THE PATTERN AMPLIFIES...AND THE TROUGH MOVES EAST INTO THE NW ATLANTIC AND THE RIDGE INTENSIFIES OVER THE HIGH PLAINS...RESULTING IN A NWLY AND EVEN NLY FLOW OVER OUR AREA. WEAK FRONTAL BOUNDARY SAGS INTO THE AREA...AND DEEP MOISTURE IS SLOW TO FADE SO KEEPING POPS OVER MOST OF THE AREA EARLY IN THIS PERIOD. BY FRIDAY AND THROUGH SATURDAY THE AIR MASS DRIES OUT SOMEWHAT AND CUT POPS OVER MUCH OF THE AREA. THEN BY SUNDAY...JUICY GULF MOISTURE SHOULD BE SPREADING BACK INTO THE AREA...AND STORMS CHANCES WILL INCREASE AGAIN. HOWEVER...THIS IN CONCERT WITH THE RIDGE OVER THE PLAINS SWELLING TO THE EAST...SO IT SHOULD BE DIRUNAL IN NATURE. MONDAY LOOKS DRIER AS RIDGE SWELLS EVEN MORE. WENT A COUPLE OF DEGREES WARMER THAN GUIDANCE ON MONDAY AS INFLUENCE FROM RIDGE SEEMS UNDERDONE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 93 74 89 / 40 50 30 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 89 71 85 / 50 60 20 30 OAK RIDGE, TN 73 89 72 86 / 50 60 20 30 TRI CITIES AIRPORT, TN 69 88 68 83 / 50 60 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && JW/GM
Hazardous weather outlook, Jul 20, 3:46 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 346 PM EDT MON JUL 20 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-212000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 346 PM EDT MON JUL 20 2015 /246 PM CDT MON JUL 20 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LOCALIZED FLOODING RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ...SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING... A FRONTAL BOUNDARY WILL MOVE TOWARD THE AREA TUESDAY. THE AIR- MASS AHEAD OF THE FRONT WILL BE VERY MOIST AND UNSTABLE PRODUCING SCATTERED TO WIDESPREAD THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING DOWNBURST WINDS AND TORRENTIAL RAINS WHICH MAY PRODUCE LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TUESDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS.
In the hours before
Special weather statement, Jul 20, 3:14 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT MON JUL 20 2015
TNZ035-036-067>069-202000-
ROANE TN-KNOX TN-LOUDON TN-ANDERSON TN-MORGAN TN-
314 PM EDT MON JUL 20 2015
SIGNIFICANT WEATHER ADVISORY FOR ROANE...KNOX...LOUDON...ANDERSON...
AND MORGAN COUNTIES UNTIL 400 PM EDT...
AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGSTON...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...LENOIR CITY...KINGSTON...
FARRAGUT...OLIVER SPRINGS...LOUISVILLE...MIDTOWN...HARRIMAN...
OAKDALE...PETROS...KARNS...DEARMOND AND BRADBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3585 8461 3610 8457 3615 8402 3585 8407
3585 8409 3583 8412 3585 8413 3585 8414
3579 8414 3579 8416 3581 8417 3579 8417
TIME...MOT...LOC 1913Z 274DEG 15KT 3597 8449
JWSpecial weather statement, Jul 20, 3:31 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT MON JUL 20 2015
TNZ012-035-202015-
SCOTT TN-MORGAN TN-
331 PM EDT MON JUL 20 2015
SIGNIFICANT WEATHER ADVISORY FOR SCOTT...AND MORGAN COUNTIES UNTIL
415 PM EDT...
AT 331 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF ONEIDA TO
17 MILES WEST OF WARTBURG...AND MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...WARTBURG...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...BIG
SOUTH FORK NATIONAL...RUGBY...DEERLODGE AND HIGH POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3659 8450 3597 8459 3599 8472 3609 8480
3609 8483 3614 8487 3616 8491 3621 8491
3624 8488 3628 8488 3629 8487 3630 8480
3633 8477 3634 8474 3637 8472 3637 8470
3640 8466 3660 8478
TIME...MOT...LOC 1931Z 274DEG 24KT 3656 8471 3606 8489
JWSpecial weather statement, Jul 20, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUL 20 2015
VAZ001-005-202100-
SCOTT VA-LEE VA-
421 PM EDT MON JUL 20 2015
SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT...AND LEE COUNTIES
UNTIL 500 PM EDT...
AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PENNINGTON GAP...OR NEAR JONESVILLE...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JONESVILLE...PENNINGTON GAP...ST. CHARLES...DUFFIELD...CLINCHPORT...
DRYDEN...ROSE HILL...JASPER...PATTONSVILLE AND EWING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3685 8285 3681 8278 3683 8274 3660 8274
3661 8366 3667 8351 3667 8342 3671 8330
3674 8314 3678 8313 3682 8310 3689 8287
TIME...MOT...LOC 2020Z 255DEG 16KT 3673 8306
TGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:14 PM EDT | Special Weather Statement | MRX | Anderson, Roane | 46 min |
| Jul 20, 3:31 PM EDT | Special Weather Statement | MRX | Morgan | 44 min |
| Jul 20, 4:26 PM EDT | Special Weather Statement | MRX | McMinn | 49 min |
| Jul 20, 4:40 PM EDT | Special Weather Statement | MRX | Sevier | 50 min |
| Jul 20, 4:53 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen, Jefferson | 52 min |
| Jul 20, 4:59 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton | 46 min |
| Jul 20, 5:07 PM EDT | Special Weather Statement | MRX | Blount, Loudon | 53 min |
| Jul 20, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon | 49 min |
| Jul 20, 5:36 PM EDT | Special Weather Statement | MRX | Cocke, Greene, Hawkins | 54 min |
| Jul 20, 5:43 PM EDT | Special Weather Statement | MRX | Polk | 62 min |
| Jul 20, 5:13 PM EDT | Special Weather Statement | MRX | Scott, Wise, City of Norton | 47 min |
| Jul 20, 6:04 PM EDT | Special Weather Statement | MRX | Wise, City of Norton | 41 min |
| Jul 20, 6:51 PM EDT | Areal Flood Advisory | MRX | Russell, Wise, City of Norton | 114 min |
Nearby
Special Weather Statements in Virginia, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.